Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Morristown, TN

August 5, 2005Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2005, 4:32 PM EDT for Clay County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 4:32 PM EDT (20:32 UTC)
Expired
Aug 5, 2005, 5:00 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Clay County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:40 PM EDTTSTM WND DMG4 W Hayesville, NCTREE DOWN ON HWY 64.
Aug 5, 4:45 PM EDTTSTM WND DMGW Hayesville, NCFEW TREES DOWN ON POWER LINES WEST HALF OF COUNTY. REPORTED BY BLUE RIDGE MTN POWER CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052032
SVRMRX
NCC043-052100-
/O.NEW.KMRX.SV.W.0232.050805T2032Z-050805T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
  THIS INCLUDES THE CITY OF HAYESVILLE

* UNTIL 500 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAYESVILLE...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHATUGE DAM AND JACKRABBIT MOUNTAIN CAMPGROUND BY 440 PM EDT
  BRASSTOWN BY 445 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3499 8373 3515 8376 3513 8385 3499 8398

$$

DMG
2 follow-up statements
000 
WWUS54 KMRX 052044
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT FRI AUG 5 2005

NCC043-052100-
/O.CON.KMRX.SV.W.0232.000000T0000Z-050805T2100Z/
CLAY NC-
444 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR CLAY
COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRASSTOWN...OR ABOUT
NEAR HAYESVILLE...MOVING SOUTHWEST AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3499 8373 3515 8376 3513 8385 3499 8398

$$

DMG
000 
WWUS54 KMRX 052058
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT FRI AUG 5 2005

NCC043-052108-
/O.EXP.KMRX.SV.W.0232.000000T0000Z-050805T2100Z/
CLAY NC-
458 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 500 PM
EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3499 8373 3515 8376 3513 8385 3499 8398

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:47 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 5, 2:47 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT FRI AUG 5 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...DIFFERENTIAL HEATING
AND OROGRAPHIC FLOW PULSING GOOD UPDRAFTS DURING PEAK HEATING ONCE
AGAIN THIS AFTN/EVE. A PATTERN SHIFT HAS EVOLVED WHICH WILL AFFECT
WEATHER THROUGH THE REMAINDER OF THE SHORT TERM. WEAK BOUNDARY AT
EDGE OF HIGH PRESSURE TO THE NORTH WILL SINK DOWN INTO N MRX CWA ON
SAT. LOW PRESSURE SYSTEM ALONG N GLFMEX BECOMING BETTER DEFINED
THROUGH SUNDAY. SYSTEM WILL DRIFT N IN TN VLY AND WEAKEN BY LATER IN
THE PERIOD. THIS DEVELOPMENT WILL ENHANCE UPR DIFFLUENCE OVR THE
AREA AND INCREASE SE FLOW AND DEEPEN MOISTURE. MORE CLOUD COVER AND
HIGHER POPS ARE IN THE OFFERING. MODEL THICKNESS VALUES APPEAR TO
DROP EXCESSIVELY ACROSS THE AREA AND CLOUD COVER LOOKS OVERDONE.
STAYED ON THE HIGH SIDE OF MOS TEMP GUIDANCE.

.LONG TERM...(MONDAY THROUGH FRIDAY)...GFS INDICATING FRONT LIFTING
SLOWLY NORTH FOR THE FIRST PART OF THE WEEK.  SHOULD BRING SCATTERED
SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WILL BUMP UP
POPS TO 40 PERCENT ON MONDAY AND TUESDAY WITH DECENT MOISTURE
EXPECTED.  GFS INDICATING DRIER WEATHER PUSHING IN ON THURSDAY...
BUT STILL MAY SEE ISOLATED DIURNAL ACTIVITY ON THURSDAY AND
FRIDAY...SO WILL KEEP 20 POPS FOR BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  90  71  87 /  20  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  90  67  85 /  20  30  30  50
OAK RIDGE, TN                       70  89  68  86 /  20  30  30  50
TRI CITIES AIRPORT, TN              65  87  63  84 /  30  40  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON/GH
Hazardous weather outlook, Aug 5, 4:20 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT FRI AUG 5 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
420 PM EDT (320 PM CDT) FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS
POSSIBLY BECOMING SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A WEAK COLD FRONT WILL SETTLE INTO THE REGION ON SATURDAY...AND
SHOULD HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST
AREAS INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Aug 5, 12:30 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
08/04/2005                   ANDERSON           TN   LAW ENFORCEMENT

            TREE DOWN ON HWY 95 NEAR WHITE OAK DAM.

0305 PM     TSTM WND DMG     4 N CLINTON             36.15N 84.13W
08/04/2005                   ANDERSON           TN   DEPT OF HIGHWAYS

            TREE DOWN NEAR PEACH ORCHARD.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:13 PM EDTSevere Thunderstorm WarningMRXCherokee47 min
Aug 5, 3:59 PM EDTSevere Thunderstorm WarningMRXClay31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.